Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Bismarck, ND

May 29, 2007Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2007, 12:26 AM CDT for Emmons County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2007, 12:26 AM CDT (05:26 UTC)
Expired
May 29, 2007, 1:30 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:35 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290526
SVRBIS
NDC029-290630-
/O.NEW.KBIS.SV.W.0074.070529T0526Z-070529T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1226 AM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES SOUTHWEST OF LINTON...OR ABOUT 53 MILES
  SOUTH OF BISMARCK...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF TEMVIK AROUND 125 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING..AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4605 10061 4596 10048 4594 10028 4645 10007
      4650 10061

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 290559
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 AM CDT TUE MAY 29 2007

NDC029-290630-
/O.CON.KBIS.SV.W.0074.000000T0000Z-070529T0630Z/
EMMONS ND-
1257 AM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WESTERN EMMONS COUNTY...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES WEST OF LINTON...OR ABOUT 44 MILES
SOUTH OF BISMARCK...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF TEMVIK AROUND 130 AM CDT...

IN ADDITION TO LARGE HAIL...FREQUENT LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4611 10061 4612 10024 4645 10007 4650 10061

$$
TWH
000 
WWUS53 KBIS 290632
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
131 AM CDT TUE MAY 29 2007

NDC029-290641-
/O.EXP.KBIS.SV.W.0074.000000T0000Z-070529T0630Z/
EMMONS ND-
131 AM CDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EMMONS COUNTY EXPIRED
AT 130 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

VERY HEAVY RAIN...FREQUENT DEADLY LIGHTNING AND PEA SIZED HAIL CAN 
STILL BE EXPECTED OVER WESTERN EMMONS COUNTY THROUGH 2 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4611 10061 4612 10024 4645 10007 4650 10061

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:02 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, May 28, 3:02 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT MON MAY 28 2007

.SHORT TERM...
SURFACE LOW PRESSURE TROUGH TO CENTRAL DAKOTAS WITH WARM FRONT
EXTENDING EAST FROM NORTH OF KBIS TO KP67 AND OCCLUDED FRONT
NORTHWEST BETWEEN KISN AND KMOT. COLD FRONT SOUTH FROM KBIS TO
KRAP. AIRMASS UNSTABLE BUT STRONGLY CAPPED AT 780 MB...NEED ABOUT
82 OVER 65 TO BREAK THE CAP WITH SURFACE TEMPS ALONE. STILL
EXPECTING CONVECTION THIS AFTERNOON BUT IT MAY BE DELAYED A BIT
MORE THAN EARLIER EXPECTATIONS. IF CONVECTION OCCURS IT WILL
LIKELY BE SEVERE EAST OF SURFACE BOUNDARIES.

FRONTAL SYSTEM PUSHES EAST OF CWA OVERNIGHT AND MOST MODEL
SOLUTIONS BRING SIGNIFICANT QPF IN BROAD BAND OVER VARYING
LOCATIONS OF SOUTHERN TO EASTERN NORTH DAKOTA. WILL HOLD OFF ON
ANY FLOOD WATCH UNTIL LOCATION OF HEAVY PRECIPITATION A LITTLE
MORE CERTAIN.

UPPER LOW STILL WESTERN MONTANA WITH DIFFLUENT SOUTHWEST FLOW OVER
NORTHERN PLAINS. WITH INCREASING DISTANCE FROM UPPER LEVEL SUPPORT
AND FLOW BECOMING MORE PARALLEL TO FRONT EXPECT FRONT TO SLOW
EASTWARD MOVEMENT.

MOST MODELS EXCEPT 00Z ECWMF DETACH LOW FROM WESTERLIES AND MOVE
IT ONLY SLOWLY EAST THROUGH MOST OF SHORT TERM AND ADDED MORE POPS
AND CLOUDS TO MUCH OF SHORT TERM FORECAST AS WELL AS LOWERING
TEMPERATURES A BIT.

.LONG TERM...
CONTINUITY RULES MUCH OF THE LONG TERM BUT THERE IS A DEFINITE
TREND TOWARD COOLER AND POTENTIALLY WETTER CONDITIONS EARLY ON.
THE 00Z ECMWF IS CONSISTENT IN TAKING THE UPPER WAVE EAST BY THIS
POINT BUT IT SERVES AS AN OUTLIER TO MOST SOLUTIONS INCLUDING THE
12Z OPERATIONAL AND ENSEMBLE GFS. IT SEEMS THAT THE WRITING MAY
BE ON THE WALL WITH THIS ONE AND FOR THAT REASON WE HAVE GONE
AHEAD AND LOWERED TEMPS AND INCREASED POPS A BIT FRI AND FRI
NIGHT...ALTHOUGH THE 00Z AND 06Z GFS ACTUALLY HAD INCREASING
HEIGHTS ALOFT DURING THIS TIME WHICH WOULD PORTEND WARMER AND
DRIER CONDITIONS. CERTAINLY IF THE COLD POOL ONLY SLOWLY DRIFTS
EAST THERE WOULD BE SOME PRECIP RISK EVEN INTO SAT. THE FLOW
REMAINS ACTIVE IN THE WAKE OF THIS SYSTEM BUT MODELS INSIST ON
RISING HEIGHTS IN THE WESTERN U.S. /AT LEAST TEMPORARILY/ WHICH
WOULD PLACE OUR AREA INTO NW FLOW ALOFT. WE HAVE NOT SEEN THIS FOR
SOME TIME WITH HEMISPHERIC FLOW NOT PARTICULARLY FAVORABLE FOR IT
TO TAKE PLACE BUT HERE TOO THERE IS INCREASING CONFIDENCE GIVEN
MODEL CONTINUITY. THIS MAY NOT BE THE DRIEST FLOW THOUGH WITH
LOCAL MOISTURE SUPPORTING SOME RISK OF THUNDER AS HARD-TO-TIME
WAVES DROP SE THRU THE REGION.

&&

.AVIATION...
MAIN IMPACT TO PILOTS THRU 18Z TUE WILL BE POTENTIAL TSRA...FIRST
ALONG AND AHEAD OF A SFC COLD FRONT /PRIMARILY AFFECTING THE JMS
TERMINAL AFT 21Z/ AND THEN POTENTIALLY ACROSS A LARGER CHUNK OF
SRN AND CENT ND AFTER SUNSET AS A STRONGER DISTURBANCE AT THE JET
STREAM LVL MOVES INTO THE AREA. SEVERE RISK IS THERE WITH BOTH
CHANCES...BUT THE SECOND WOULD HAVE GREATER AERIAL COVERAGE IF IT
COMES TO FRUITION. +RA AND LOCAL IFR CONDITIONS ARE POSSIBLE WITH
THE STORMS BUT TOO UNPREDICTABLE TO FCST AT THE MOMENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/CJS
Hazardous weather outlook, May 28, 5:25 AM CDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT MON MAY 28 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT MON MAY 28 2007 /425 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. AT THIS TIME THE
POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUES TO BE HIGH...MAINLY
OVER THE SOUTH CENTRAL...EAST CENTRAL AND SOUTHEASTERN FORECAST
AREA. THERE WILL BE LESSER CHANCES OF SEVERE THUNDERSTORMS
ELSEWHERE. THUNDERSTORMS WILL LIKELY INITIATE LATE THIS
AFTERNOON...EXPANDING IN COVERAGE THROUGHOUT THE EVENING. AT THIS
TIME THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS...THOUGH THERE IS ALSO A CHANCE FOR ISOLATED
TORNADOES LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN
FORECAST AREA...WHERE WIND SHEAR WILL BE MAXIMIZED. IN
ADDITION...ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN HEAVY
RAINFALL WITH THESE STORMS...INCREASING THE THREAT FOR LOCALIZED
FLASH FLOODING.

STAY TUNED TO LOCAL MEDIA AND THE BISMARCK NATIONAL WEATHER
SERVICE FOR FUTURE UPDATES...AND POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY. HOWEVER THE SEVERE
WEATHER THREAT WILL BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED...ESPECIALLY ACROSS SOUTH
CENTRAL NORTH DAKOTA. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE
BISMARCK NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER
REPORTS.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:20 AM CDTSevere Thunderstorm WarningBISMcIntosh55 min
May 29, 12:53 AM CDTSevere Thunderstorm WarningBISLogan, Stutsman67 min
May 29, 2:39 AM CDTSevere Thunderstorm WarningBISFoster36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.